Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Las Vegas, NV

July 19, 2018Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 19, 2018, 8:47 PM PDT for Clark County, Nevada. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 8:47 PM PDT (03:47 UTC)
Expired
Jul 19, 2018, 9:45 PM PDT
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 66 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:58 PM PDTTSTM WND GST 532 Ene Nellis Afb, NVNELLIS AIRFORCE BASE ASOS RECORDED A WIND GUST OF 53 MPH.
Jul 19, 8:58 PM PDTTSTM WND GST 631 N Nellis Afb, NVCCRFCD NLNN2 NELLIS AFB NORTH RECORDED 41MPH SUSTAINED WINDS AND 63MPH GUSTS.
Jul 19, 8:58 PM PDTTSTM WND GST 632 Ene Nellis Afb, NVCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 ENE NELLIS AFB. NELLIS AIRFORCE BASE ASOS RECORDED A TOP WIND GUST OF 63 MPH AT 858PM. G61 RECORDED AT 854PM.
Jul 19, 9:20 PM PDTTSTM WND DMG4 Ene Enterprise, NVLARGE TREE DOWNED ON W ROBINDALE RD FROM THUNDERSTORM RELATED WIND.
Jul 19, 9:23 PM PDTTSTM WND DMG1 Nw Sam Boyd Stadium, NVSOCIAL MEDIA POST RECEIVED OF LARGE TREES DOWN INCLUDING MANY LARGE BRANCHES.
Jul 19, 9:27 PM PDTTSTM WND GST 583 Se The Strip, NVMCCARRAN ASOS RECORDED 58 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3228 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS55 KVEF 200347
SVRVEF
NVC003-200445-
/O.NEW.KVEF.SV.W.0020.180720T0347Z-180720T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
847 PM PDT THU JUL 19 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clark County in southern Nevada...

* Until 945 PM PDT.

* At 846 PM PDT, severe thunderstorm winds were located over Nellis 
  AFB, moving southwest at 35 mph.  Strong winds in excess of 60 mph 
  are possible spreading across the Las Vegas Valley.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Las Vegas, Henderson, North Las Vegas, Boulder City, Lone Mountain,
  Anthem, Summerlin, Mountains Edge, The Strip, Nellis AFB, Blue
  Diamond, Downtown Las Vegas, East Las Vegas, Sam Boyd Stadium, The
  Motor Speedway, Southern Highlands, Las Vegas Bay, Aliante, Lake
  Las Vegas and Spring Valley.

 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3660 11521 3631 11506 3605 11476 3582 11490
      3593 11551 3647 11553
TIME...MOT...LOC 0346Z 038DEG 32KT 3624 11506 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
2 follow-up statements
475 
WWUS55 KVEF 200420
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
920 PM PDT THU JUL 19 2018

NVC003-200445-
/O.CON.KVEF.SV.W.0020.000000T0000Z-180720T0445Z/
Clark NV-
920 PM PDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR NORTHWESTERN CLARK COUNTY...

At 919 PM PDT, severe thunderstorm winds were located over Mountains 
Edge, moving southwest at 35 mph.  Strong winds with gusts over 60 
mph have been observed across parts of the Las Vegas Valley, along 
with sporadic power outages.  

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Lone Mountain,
Anthem, Summerlin, Mountains Edge, The Strip, Nellis AFB, Blue
Diamond, Downtown Las Vegas, East Las Vegas, Sam Boyd Stadium, The
Motor Speedway, Southern Highlands, Las Vegas Bay, Aliante, Lake Las
Vegas and Spring Valley.

This includes Interstate 15 in Nevada between mile markers 22 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3660 11521 3631 11506 3605 11476 3582 11490
      3593 11551 3647 11553
TIME...MOT...LOC 0419Z 038DEG 32KT 3601 11529 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
283 
WWUS55 KVEF 200438
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
938 PM PDT THU JUL 19 2018

NVC003-200448-
/O.EXP.KVEF.SV.W.0020.000000T0000Z-180720T0445Z/
Clark NV-
938 PM PDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 945 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible for another hour or two. 

LAT...LON 3660 11521 3631 11506 3605 11476 3582 11490
      3593 11551 3647 11553
TIME...MOT...LOC 0438Z 038DEG 32KT 3589 11541 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:00 PM PDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 19, 6:00 PM PDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
600 PM PDT Thu Jul 19 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the end of the week providing fuel for afternoon and evening
thunderstorms...especially over the mountains. Next week, a heatwave
will be building with very hot temperatures expected and lowering
thunderstorm chances.
&&

.UPDATE...The POP/WX grids were updated through 11 PM PDT this
evening to reflect the latest trends. A cold pool could be seen on
satellite imagery pushing out of southwest Utah into nearby Lincoln
and Mohave counties. This will likely lead to isolated to scattered
thunderstorms over northeast Clark County this evening. This was the
main change to the forecast. Thunderstorm coverage was also
increased over Esmeralda and central Nye counties. -Adair
&&

.PREV DISCUSSION...
242 PM PDT Thu Jul 19 2018

.SHORT TERM...Tonight through Saturday.

Radar returns as of 2 PM show isolated to scattered deep, moist
convection north of Interstate 15. Most storms have developed over
terrain and remained anchored. Daytime heating combined with
differential heating circulations due to anvil shadowing have
allowed strong storms to develop over Nye and Lincoln Counties. HRRR
is indicating that storms will develop further eastward into Lincoln
County late this afternoon then transition to outflow-dominant and
move southwestward toward Clark County this evening. There has
decent run-to-run consistency, so PoPs were increased slightly for
Las Vegas and northern Clark County. Without a dynamic influence,
most convection should wane after sunset, the exception would be
convection maintained along outflow.

As far as synoptic evolution goes, ridging will continue to move
eastward and eventually settle across the Southern Plains by
Saturday. As it moves east, southerly flow will increase along the
western periphery of the ridge allowing slightly drier air to push
northward into the southern Great Basin. This will lead to lowering
rain/thunderstorm chances across the forecast area. Rain chances
will be limited to higher terrain (Spring and Sierra Mtns.) and
Mohave County through Saturday where the best instability,
although only moderate, will exist. Temperatures will remain at or
just above normal through Saturday.

.LONG TERM...Sunday through Thursday.

High pressure centered over New Mexico/Texas over the weekend will
gradually propagate west early next week. As this happens,
temperatures will be on the increase each day. Las Vegas may see 110
as early as Monday, but the more excessive heat will arrive Tuesday
and Wednesday as readings will be about 8-10 degrees above normal.
This will put places like Las Vegas in the 110-114 degree range, 115-
120 down the Colorado River, and 120-125 in Death Valley. With these
readings and little relief expected overnight an Excessive Heat
Watch has been issued for much of southern Nevada, southeast
California, and northwest Arizona for Tuesday and Wednesday.
Moisture is also expected to be rather limited with any thunderstorm
chances mainly confined to the higher terrain of central Nevada and
the Sierra with only slight chances over the higher terrain of
southern Nevada and northwest Arizona Sunday through Thursday.
&&

.AVIATION...For McCarran...Outflow winds from distant
thunderstorms could still influence the terminal area this evening,
but confidence is low in any direct impacts. Clouds will diminish
after sunset. Similar unstable conditions are expected Friday, but
confidence is low in a thunderstorm developing within the terminal
area. Cloud bases at or above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms, mainly over the
higher terrain across the southern Great Basin and eastern Mojave
Desert. Storms will wane this evening. Convection may persist later
into the evening across Lincoln, northern Clark, and southern Mohave
Counties along outflow boundaries. Outside of thunderstorm
influences, southerly winds with speeds of 10-15 knots and gusts to
20 knots should prevail. CIGs at or above 10k feet; CIGs may drop to
5-7 k feet with convection that develops near a terminal. Similar
conditions expected Friday, with slightly less thunderstorm coverage.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Boothe
LONG TERM.............Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 19, 5:15 PM PDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 PM PDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      22 NW PARKER DAM        34.51N 114.41W
07/12/2018                   SAN BERNARDINO     CA   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 22
            NW PARKER DAM. REPORT INCLUDING VIDEO OF A
            FLASH FLOOD COMING IN AND RUNNING OVER A
            ROADWAY AT HAVASU LANDING ON THE CHEMEHUEVI
            INDIAN RESERVATION.

&&

DB

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:15 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 19, 5:22 PM PDTSevere Thunderstorm WarningVEFLincoln53 min
Jul 19, 5:58 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 19, 6:56 PM PDTAreal Flood AdvisoryVEFClark, Lincoln, Nye3 hr
Jul 19, 7:47 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Jul 19, 7:55 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln80 min
Jul 19, 9:16 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 19, 10:12 PM PDTFlash Flood WarningVEFClark3 hr
Jul 19, 10:39 PM PDTFlash Flood WarningVEFClark3 hr
Jul 19, 11:26 PM PDTAreal Flood AdvisoryVEFNye3 hr
Jul 20, 3:05 AM PDTExcessive Heat WarningVEFClark, Nye9 days
Jul 20, 3:05 AM PDTHeat AdvisoryVEFClark, Esmeralda, Lincoln, Nye9 days

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.